Communications in Mathematical Physics

, Volume 121, Issue 3, pp 351–399 | Cite as

Quantum field theory and the Jones polynomial

  • Edward Witten
Article

Abstract

It is shown that 2+1 dimensional quantum Yang-Mills theory, with an action consisting purely of the Chern-Simons term, is exactly soluble and gives a natural framework for understanding the Jones polynomial of knot theory in three dimensional terms. In this version, the Jones polynomial can be generalized fromS3 to arbitrary three manifolds, giving invariants of three manifolds that are computable from a surgery presentation. These results shed a surprising new light on conformal field theory in 1+1 dimensions.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Atiyah, M. F.: New invariants of three and four dimensional manifolds. In: The mathematical heritage of Hermann Weyl. Proc. Symp. Pure Math., vol.48. Wells R. (ed.). Providence, RI: American Mathematical Society 1988, pp. 285–299Google Scholar
  2. 2.
    Donaldson, S.: An application of gauge theory to the topology of four manifolds. J. Diff. Geom.18, 269 (1983), Polynomial invariants for smooth four-manifolds. Oxford preprintGoogle Scholar
  3. 3.
    Floer, A.: An instanton invariant for three manifolds. Courant Institute preprint (1987). Morse theory for fixed points of symplectic diffeomorphisms. Bull. AMS16, 279 (1987)Google Scholar
  4. 4.
    Witten, E.: Topological quantum field theory. Commun. Math. Phys.117, 353 (1988)Google Scholar
  5. 5.
    Jones, V. F. R.: Index for subfactors. Invent. Math.72, 1 (1983). A polynomial invariant for links via von Neumann algebras. Bull. AMS12, 103 (1985), Hecke algebra representations of braid groups and link polynomials. Ann. Math.126, 335 (1987)Google Scholar
  6. 6.
    Freyd, P., Yetter, D., Hoste, J., Lickorish, W. B. R., Millett, K., Ocneanu, A.: A new polynomial invariant of knots and links. Bull. AMS12, 239 (1985)Google Scholar
  7. 7.
    Kauffman, L.: State models and the Jones polynomial. Topology26, 395 (1987). Statistical mechaniscs and the Jones polynomial, to appear in the Proceedings of the July, 1986, conference on Artin's braid group, Santa Cruz, California; An invariant of regular isotopy preprintGoogle Scholar
  8. 8.
    Turaev, V. G.: The Yang-Baxter equation and invariants of links. LOMI preprint E-3-87, Inv. Math.92, 527 (1988)Google Scholar
  9. 9.
    Przytycki, J. H., Traczyk, P.: Invariants of links of conway type. Kobe J. Math.,4, 115 (1988)Google Scholar
  10. 10.
    Birman, J.: On the Jones polynomial of closed 3-braids. Invent. Math.81, 287 (1985).Google Scholar
  11. 10a.
    Birman, J., Wenzl, H. Link polynomials and a new algebra, preprintGoogle Scholar
  12. 11.
    Tsuchiya, A., Kanie, Y.: In: Conformal field theory and solvable lattice models. Adv. Stud. Pure math.16, 297 (1988); Lett. Math. Phys.13, 303 (1987)Google Scholar
  13. 12.
    Verlinde, E.: Fusion rules and modular transformations in 2d conformal field theory. Nucl. Phys.B 300, 360 (1988)Google Scholar
  14. 13.
    Moore, G., Seiberg, N.: Polynomial equations for rational conformal field theories. To appear in Phys. Lett. B, Naturality in conformal field theory. To appear in Nucl. Phys. B, Classical and quantum conformal field theory. IAS preprint HEP-88/35Google Scholar
  15. 14.
    Schroer, B.: Nucl. Phys.295, 4 (1988) K.-H. Rehren, Schroer, B.: Einstein causality and Artin braids. FU preprint (1987)Google Scholar
  16. 15.
    Fröhlich, J.: Statistics of fields, the Yang-Baxter equation, and the theory of links and knots. 1987 Cargese lectures, to appear In Nonperturbative quantum field theory. New York: Plenum PressGoogle Scholar
  17. 16.
    Segal, G.: Conformal field theory. Oxford preprint; and lecture at the IAMP Congress, Swansea, July, 1988Google Scholar
  18. 17.
    Gromov, M.: Pseudo-holomorphic curves in symplectic manifolds. Invent. Math.82, 307 (1985)Google Scholar
  19. 18.
    Schwarz, A.: The partition function of degenerate quadratic functional and Ray-Singer invariants. Lett. Math. Phys.2, 247 (1978)Google Scholar
  20. 19.
    Schonfeld, J.: A mass term for three dimensional gauge fields. Nucl. Phys.B 185, 157 (1981)Google Scholar
  21. 20.
    Jackiw, R., Templeton, S.: How superrenormalizable theories cure their infrared divergences. Phys. Rev.D 23, 2291 (1981)Google Scholar
  22. 21.
    Deser, S., Jackiw, R., Templeton, S.: Three dimensional massive gauge theories. Phys. Rev. Lett.48, 975 (1983). Deser, S., Jackiw, R., Templeton, S. Topologically massive gauge theory. Ann. Phys. NY140, 372 (1984)Google Scholar
  23. 22.
    Zuckerman, G.: Action principles and global geometry. In: The proceedings of the 1986 San Diego Summer Workshop, Yau, S.-T. (ed.)Google Scholar
  24. 23.
    Polyakov, A. M.: Fermi-bose transmutations induced by gauge fields. Mod. Phys. Lett.A 3, 325 (1988)Google Scholar
  25. 24.
    Hagen, C. R.: Ann. Phys.157, 342 (1984)Google Scholar
  26. 25.
    Arovas, D., Schrieffer, R., Wilczek, F., Zee, A.: Statistical mechanics of anyons. Nucl. Phys.B 251 [FS 13], 117 (1985)Google Scholar
  27. 26.
    Witten, E.: Non-Abelian bosonization in two dimensions. Commun. Math. Phys.92, 455 (1984)Google Scholar
  28. 27.
    Ray, D., Singer, I.: Adv. Math.7, 145 (1971), Ann. Math.98 154 (1973)Google Scholar
  29. 28.
    Deser, S., Jackiw, R., Templeton, S.: In [21] ; Affleck, I., Harvey, J., Witten, E.: Nucl. Phys.B 206, 413 (1982)Google Scholar
  30. 28a.
    Redlich, A. N.: Gauge invariance and parity conservation of three-dimensional fermions. Phys. Rev. Lett.52, 18 (1984)Google Scholar
  31. 28b.
    Alvarez-Gaumé, L., Witten, E.: Gravitational anomalies. Nucl. Phys.B 234, 269 (1983)Google Scholar
  32. 28c.
    Alvarez-Gaumé, Della Pietra, S., Moore, G.: Anomalies and odd dimensions. Ann. Phys. (NY)163, 288 (1985)Google Scholar
  33. 28d.
    Atiyah, M.F.: A note on the eta invariant (unpublished)Google Scholar
  34. 28e.
    Singer, I.M.: Families of Dirac operators with applications to Physics. Astérisque,1985, p. 323Google Scholar
  35. 29.
    Atiyah, M. F., Patodi, V., Singer, I.: Math. Proc. Camb. Phil. Soc.77, 43 (1975),78, 405 (1975),79, 71 (1976)Google Scholar
  36. 30.
    Wilczek, F., Zee, A.: Linking numbers, spin, and statistics of solitons. Phys. Rev. Lett.51, 2250 (1983)Google Scholar
  37. 31.
    Friedan, D., Shenker, S.: Nucl. Phys.B 281, 509 (1987)Google Scholar
  38. 32.
    Belavin, A., Polyakov, A. M., Zamolodchikov, A.: Nucl. Phys.B (1984)Google Scholar
  39. 33.
    Atiyah, M. F., Bott, R.: The Yang-Mills equations over Riemann surfaces. Phil. Trans. R. Soc. Lond.A 308, 523 (1982)Google Scholar
  40. 34.
    Quillen, D.: Determinants of Cauchy-Riemann operators over a Riemann surface. Funct. Anal. Appl.19, 31 (1986)Google Scholar
  41. 35.
    Drinfeld, V.: Quantum groups. In: The Proceedings of the International Congress of Mathematicians, Berkeley 1986, Vol. 1, pp. 798–820Google Scholar
  42. 36.
    Gepner, D., Witten, E.: String theory on group manifolds. Nucl. Phys. B278, 493 (1986)Google Scholar
  43. 37.
    Kac, V. G.: Infinite dimensional Lie algebras. Cambridge: Cambridge University Press (1985)Google Scholar
  44. 37a.
    Kac, V. G., Peterson, D. H.: Adv. Math.53, 125 (1984)Google Scholar
  45. 37b.
    Kac, V. G., Wakimoto, M.: Adv. Math.70, 156 (1988)Google Scholar
  46. 38.
    Witten, E.: 2+1 dimensional gravity as an exactly soluble system. IAS preprint HEP-88/32Google Scholar
  47. 39.
    Segal, G.: Unitary representation of some infinite dimensional groups. Commun. Math. Phys.80, 301 (1981)Google Scholar

Copyright information

© Springer-Verlag 1989

Authors and Affiliations

  • Edward Witten
    • 1
  1. 1.School of Natural SciencesInstitute for Advanced StudyPrincetonUSA

Personalised recommendations